Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 184, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 12, 2012, 11:42 PM CDT for Morton County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2012, 11:42 PM CDT (04:42 UTC)
- Expired
- Oct 13, 2012, 12:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Morton County, KS
The radar
The Dodge City radar (KDDC), 185 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 12:10 AM CDT | HAIL 0.75 | 6 Nne Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 437 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
223
WUUS53 KDDC 130442
SVRDDC
KSC129-130545-
/O.NEW.KDDC.SV.W.0184.121013T0442Z-121013T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 PM CDT FRI OCT 12 2012
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 1245 AM CDT
* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF ELKHART...AND MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELKHART...
WILBURTON...
RICHFIELD...
ROLLA...
MAINLY RURAL AREAS OF MORTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3707 10205 3720 10205 3739 10183 3718 10156
3702 10157 3699 10167 3699 10203 3700 10205
3706 10205
TIME...MOT...LOC 0441Z 234DEG 25KT 3698 10212
WIND...HAIL 60MPH 1.75IN
$$
KRUSE2 follow-up statements
801
WWUS53 KDDC 130515
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1215 AM CDT SAT OCT 13 2012
KSC129-130545-
/O.CON.KDDC.SV.W.0184.000000T0000Z-121013T0545Z/
MORTON KS-
1215 AM CDT SAT OCT 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MORTON COUNTY
UNTIL 1245 AM CDT...
AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5
MILES NORTH OF WILBURTON...AND MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
WILBURTON...
ROLLA...
MAINLY RURAL AREAS OF MORTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3702 10157 3699 10167 3700 10185 3710 10186
3719 10194 3734 10178 3718 10156
TIME...MOT...LOC 0515Z 246DEG 43KT 3715 10171
WIND...HAIL 70MPH 1.75IN
$$
KRUSE086
WWUS53 KDDC 130537
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1237 AM CDT SAT OCT 13 2012
KSC129-130547-
/O.EXP.KDDC.SV.W.0184.000000T0000Z-121013T0545Z/
MORTON KS-
1237 AM CDT SAT OCT 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR MORTON COUNTY WILL EXPIRE AT
1245 AM CDT/1145 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3702 10157 3699 10167 3700 10185 3710 10186
3719 10194 3734 10178 3718 10156
TIME...MOT...LOC 0537Z 246DEG 43KT 3726 10141
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 12, 10:10 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Oct 12, 10:10 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1010 PM CDT FRI OCT 12 2012 ...UPDATE TO SYNOPSIS... .SYNOPSIS... ISSUED AT 1010 PM CDT FRI OCT 12 2012 00Z SATURDAY THE 13TH 250 HPA MAP SHOWED A 95 KT SOUTHWEST JET STREAK LOCATED ACROSS THE DESERT SOUTHWEST DOWNSTREAM AHEAD OF UL CYCLONE. ANOTHER 120 KT JET STREAK WAS LOCATED ACROSS EASTERN CANADA. AT 500 HPA, THE CENTER OF THE LOW THAT HAS BEEN MENTIONED FOR SEVERAL DAYS NOW WAS LOCATED JUST WEST OF THE 4 CORNERS. A COLD POOL OF AROUND -19 DEG C WAS OBSERVED ACROSS NORTHERN ARIZONA. OTHERWISE, A LONGWAVE TROF WAS LOCATED ACROSS SOUTHEASTERN CANADA AND INTO THE NORTHEASTERN UNITED STATES. VERY COLD MID LEVEL TEMPERATURES DOWN TO -39 DEG C WERE ASSOCIATED WITH THIS FEATURE. AT 700 HPA, TEMPERATURES WERE GENERALLY AROUND 8 OR 9 DEG C ACROSS THE PLAINS. AT 850 HPA, TEMPERATURES WERE IN THE 13 TO 17 DEG C RANGE ACROSS THE CENTRAL AND SOUTHERN PLAINS ALTHOUGH THIS PRESSURE LEVEL WAS SATURATED ACROSS A GOOD PORTION OF THE REGION. AT THE SFC, AN OCCLUDED FRONT WAS LOCATED ACROSS WY/CO. A WARM FRONT WAS LOCATED ACROSS THE TX PANHANDLE. DEWPOINTS WERE RUNNING IN THE MID 60S DEG F ACROSS OKLAHOMA SOUTHWARD TO THE TEXAS COASTAL PLAIN. && .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 330 PM CDT FRI OCT 12 2012 A VIGOROUS UPPER LEVEL LOW WEST OF THE FOUR CORNERS OF THE SOUTHWEST U.S. WAS SLOWLY MOVING EAST DURING THE DAY. HOWEVER, A SHORT WAVE TROUGH WAS EJECTING INTO THE CENTRAL PLAINS ASSOCIATED WITH A JET STREAK AND WAS HELPING TO INITIATE THUNDERSTORMS ACROSS CENTRAL KANSAS EAST OF MY CWA. OTHER ELEVATED SHOWERS AND TSRA WERE SCATTERED ACROSS THE TEXAS PANHANDLE. AT THE SURFACE THE WARM FRONT DEVELOPING WAS STILL WELL SOUTH IN TEXAS BUT WAS BEGINNING TO SHOW SIGNS OF MOVING NORTH WITH DECENT PRESSURE FALLS CENTERED OVER SOUTHWEST KANSAS. THE ELEVATED SHOWERS/TSRA WILL CONTINUE TO SPREAD NORTHEAST EARLY THIS EVENING. THE SHORT RANGE MODELS (IN PARTICULAR THE HIGH RESOLUTION RAPID REFRESH) WERE STARTING TO SHOW WHAT HAS BEEN EXPECTED. THAT IS ANOTHER AREA (AND MORE WIDESPREAD) TSRA DEVELOPING ACROSS THE HIGH PLAINS POISED TO MOVE NORTHEAST ACROSS MY CWA OVERNIGHT. THE THREAT OF SEVERE APPEARS TO HAVE DIMINISHED WITH THE MOST ROBUST UVV AND INSTABILITY (SFC AND ELEVATED) TO BE SOUTH OF MY AREA. THERE COULD STILL BE AN ISOLATED THUNDERSTORM PRODUCING MARGINALLY SEVERE HAIL OR WIND LATE TONIGHT. ON SATURDAY THE AFOREMENTIONED UPPER LOW WILL BE EJECTING ACROSS THE PLAINS. AN EARLIER RUN OF THE NAM INDICATED A DEEPER AND MORE COMPACT SYSTEM WITH A COLD CORE ALOFT. THE LATEST 18Z RUN HAS BACKED OFF THAT SOLUTION. HOWEVER, I STILL THINK THERE WILL BE A THREAT OF TSRA DURING THE LATE MORNING OR AFTERNOON ACROSS MY FAR EAST CWA FOR A FEW HOURS AND IF THERE IS ENOUGH SURFACE HEATING MAYBE A RASH OR TSRA AS FAR WEST AS DODGE (BUT DOUBTFUL). THE MAIN SHOW TOMORROW WILL BE ACROSS EASTERN KANSAS. AS FOR TEMPERATURES, THE DAYTIME HIGH FOR TODAY WILL BE REACHED BY THE END OF THE AFTERNOON AND THEN TEMPERATURES SHOULD REMAIN STEADY OR SLOWLY RISE OVERNIGHT. THUS TONIGHTS MINS WILL OCCUR EARLY THIS EVENING. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 310 PM CDT FRI OCT 12 2012 A DRY WEATHER PATTERN IS EXPECTED IN THE MEDIUM RANGE, BEGINNING SUNDAY NIGHT THOUGH THE END OF THE WEEK. SUNDAY NIGHT, WESTERN KANSAS WILL BE UNDER THE INFLUENCE OF LIGHT NORTHWEST SURFACE WINDS DUE TO A BROAD AREA OF SURFACE HIGH PRESSURE EXTENDING FROM THE COLORADO PLATEAU TO THE SOUTHERN HIGH PLAINS. ECMWF AND GFS 1000-500 MB LAYERS SHOW VERY DRY THERMODYNAMIC PROFILES. WE'VE OPTED TO USE THE COOLER BIAS CORRECTED MOS TEMPERATURES WHICH SHOULD FAVOR LOWS IN THE MID 40S BY MONDAY MORNING. WINDS WILL SHIFT OUT OF THE SOUTHWEST WITH SOME POTENTIAL TO BECOME AT LEAST MARGINALLY BREEZY ON MONDAY AFTERNOON AS A NORTHWEST PACIFIC REGION SYSTEM LIFTS ACROSS THE NORTHERN ROCKIES, AND DEVELOPS A SURFACE TROUGH FROM THE NORTHERN PLAINS INTO THE TEXAS PANHANDLE BY MONDAY EVENING. THAT WILL SET THE STAGE FOR A COLD FRONT TO MOVE THROUGH THE AREA SOMETIME TUESDAY. MONDAY WILL LIKELY BE THE WARMEST DAY, WITH HIGHS REACHING INTO THE MID 80S IN THE RED HILLS REGION OF SOUTH CENTRAL KANSAS. DEPENDING ON THE TIMING AND STRENGTH OF THE COLD FRONT, TUESDAY ALSO HAS THE POTENTIAL TO BE QUITE WARM WITH AT LEAST UPPER 70S OR LOWER 80S. THE AIRMASS IMMEDIATELY BEHIND THE BOUNDARY WILL NOT BE VERY COOL. HOWEVER, THE SURFACE HIGH TEMPERATURES WILL BECOME PROGRESSIVELY COOLER WEDNESDAY THROUGH FRIDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 609 PM CDT FRI OCT 12 2012 A STRONG UPPER LEVEL SHORTWAVE TROUGH WITH AN ASSOCIATED MID LEVEL COLD POOL WILL MOVE INTO WESTERN KANSAS MAINLY AFTER MIDNIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL BE WITH THE COLD POOL AND UPPER DYNAMIC FORCING AROUND 05-06Z AT KGCK TO 06-08Z AT KDDC AND 07-09Z AT KHYS AS AN MCS. SOME SMALL HAIL MAY OCCUR WITH MARGINAL CAPE. THE MCS SHOULD END BY 10-13Z WITH AN UPPER LEVEL DRY INTRUSION. A FEW LIGHT SHOWERS WILL MAINLY EFFECT KDDC THIS EVENING AHEAD OF THE THUNDERSTORM COMPLEX. A STRONG LOW LEVEL JET AROUND 50-60KT AT 850MB FROM THE SOUTHWEST IS ALSO FORECAST AROUND 06Z-11Z. LOW LEVEL WIND SHEAR COULD OCCUR IF SURFACE WINDS STAY UNDER 15-20KT. SOUTHEAST WINDS OF 10-15KT WILL PICK UP TO 15-25KT FROM THE SOUTH TO SOUTHWEST AROUND MIDNIGHT WITH A WARM FRONT. EXPECT SOME MVFR CIGS UNTIL THE THUNDERSTORMS DEPART AFTER 10-13Z THEN SOME CLEARING. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 79 47 75 / 80 30 0 0 GCK 52 75 45 75 / 70 10 0 0 EHA 55 73 46 74 / 70 10 0 0 LBL 54 77 45 76 / 80 10 0 0 HYS 48 78 45 76 / 80 40 10 0 P28 54 82 50 79 / 60 40 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...HUTTON LONG TERM...RUSSELL AVIATION...KRUSE
Hazardous weather outlook, Oct 12, 9:43 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 943 PM CDT FRI OCT 12 2012 KSZ030-031-043>046-061>066-074>081-084>090-140245- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 943 PM CDT FRI OCT 12 2012 /843 PM MDT FRI OCT 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A LARGE AREA OF THUNDERSTORMS WILL MOVE EASTWARD ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS FROM EASTERN COLORADO AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED. SOME STORMS MAY CONTAIN SMALL HAIL TO NEAR DIME SIZE ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING, GUSTY WINDS TO 50 MPH, AND BRIEF HEAVY DOWNPOURS. THE THUNDERSTORMS SHOULD END OVER WESTERN PARTS OF KANSAS, GENERALLY WEST OF A LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND BY SUNRISE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS PRODUCING CLOUD TO GROUND LIGHTNING ARE POSSIBLE EARLY SATURDAY MORNING EAST OF HIGHWAY 283. ANOTHER ROUND OF THUNDERSTORMS WITH SMALL HAIL, CLOUD TO GROUND LIGHTNING, AND STRONG WINDS ARE AGAIN POSSIBLE DURING SATURDAY AFTERNOON GENERALLY EAST OF A LINE FROM HAYS TO GREENSBURG AND COLDWATER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 12:29 AM CDT | Severe Thunderstorm Warning | DDC | Stevens | 36 min |
| Oct 13, 2:16 AM CDT | Special Weather Statement | DDC | Ford, Hodgeman | 44 min |
| Oct 13, 4:32 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Oct 13, 4:39 PM CDT | Tornado Warning | DDC | Pawnee, Stafford | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.